Weight Gain after Chemo

Hi,
Sorry to raise the dreaded subject of weight gain as I know in the grand scheme of things it should not matter. However, I have so far gained a stone in weight and had my last chemo 4 weeks ago (yaay!). I expected the gain to slow down or even stop once chemo finished but still seem to be gaining despite watching what I eat and exercising. As I have always tried to keep fit and healthy I am finding the weight gain quite distressing and the information quite confusing! Is it “normal” to still be gaining and is there anything more I should be doing to gain some control?!

 

Hi Maz, I think in the grand scheme it does matter. It is one of my fears actually, I have spent years being careful with what I put in my mouth etc and now it seems that on top of all the other crap I have to put up with I am going to get fat!! I did ask my chemo nurse how this happens.  She said it is actually nothing really to do with the chemo.  The steriods they give you make you hungry so you eat more.  Chemo will cause your body go into menopause which slows down your metabolism which in turns burns less calories.  This made me feel abit better as that was going to happen anyway (i’m 50).

Had my first chemo 2 x days ago and I am so sick I can’t eat anything anyway!! Not sure if the steriods are doing what they are supposed to do. 

How was your total chemo experience - did you have many SE’s.  So pleased you are now out the other end. xx

Hi jojo2, thanks so much for responding. I guess considering how much some people are going through I feel guilty for being so concerned with my weight, but as a sporty person its always been important and as you say, it just feels like one more thing to knock you down! I got all the info about the slowing metabolism etc so have worked myself out a programme of strength and HIIT training (I did this type of training before diagnosis anyway) and just trying to watch what I eat, but still seem to be gaining (and its definately fat, not muscle). I will keep it going and hope it starts to pay off as its early days. Chemo for me was 3 x FEC then 3 x Docetaxel. Last one was 14th Sept. I wasn’t too bad on the FEC but the Docetaxel knocked me for 6 a bit. The thing about it is, that it tends to follow a pattern of so many days of feeling poorly and then starting to feel a bit better. So I just focused on that thought to ride out the rough patches. My SEs were mostly what I can only describe as feeling very drunk! Spinning dizzy head, nausea etc and with the Docetaxel a bit of throbbing joint pain, like the restless legs you get when over tired, but a bit more painful, but not unbearable. I expected to feel so elated after my last session but felt too rough! Starting 4 weeks of radiotherapy on monday, but after chemo that doesn’t feel half as daunting.
Good luck with your chemo. You will get through it, take whatever help and support you can. Xxx

P.s.Forgot to mention on the Docetaxel I had terrible oral thrush! Made my mouth sore and furry and was very unpleasant to eat and drink (even just water!). I found Corsodyl spray helped with that xxx

Hi Maz - The weight gain (I gained 1 1/2 stone) reallly mattered to me. I hated it. The steroids gave me an uncontrollable appetite but also when I felt really bad I found that if I ate something it temporarily made me feel a bit better. I desperately wanted to lose the weight after treatment but I had to gain more weight to be able to have the reconstruction. My self esteem was very low because I just didn’t feel like me; I felt fat and the awful post baldness curly hair dragged my mood even further. Once I’d had the recon I thought I’d soon lose the weight but that wasn’t the case. I think the chemo induced menopause did slow my metabolism and even though I was doing lots of exercise and eating less it took a long time to begin to lose anything. I think you need a fair bit of time to get FEC-T out of your system and to get things back to normal. Just remember, it’s not long since you finished treatment. You sound like you’re doing all the right things and have the determination so I’m sure you’ll get there in time.

 

Best wishes

X

Thanks so much. Totally relate to all of that, I just want to look in a mirror and recognise myself again but I know these things take time and that is one thing I am extremely lucky and grateful to have, so I just keep telling myself that to maintain some perspective and positivity. Thank you for your words of encouragement and all the best to you too xxxx